Alert archive / Iowa / Wind Advisories in 2006

Wind Advisory 12, NWS Sioux Falls, SD

June 15, 20064 states

NWS Sioux Falls, SD issued this wind advisory at Jun 15, 2006, 1:50 PM CDT for 4 states. It took effect at Jun 15, 2006, 2:00 PM CDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jun 15, 2006, 1:50 PM CDT (18:50 UTC)
In effect from
Jun 15, 2006, 2:00 PM CDT
Expired
Jun 15, 2006, 5:13 PM CDT
In force
3 hr
Issued by
NWS Sioux Falls, SD
All 31 counties

Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Dakota County, NE, Dixon County, NE, Brookings County, SD, Clay County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Minnehaha County, SD, Moody County, SD, Turner County, SD, Union County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 50 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 6.8 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2006-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2006-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1588 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KFSD 151850
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
150 PM CDT THU JUN 15 2006

.A STRONG GRADIENT AHEAD OF A COLD FRONT OVER THE CENTRAL
DAKOTAS...WILL PRODUCE GUSTY SOUTH TO SOUTHEAST WINDS THE REST OF THE
AFTERNOON AND EARLY EVENING...MAINLY ALONG AND EAST OF INTERSTATE
29.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-055-056-061-062-066-067-069>071-152300-
/O.NEW.KFSD.WI.Y.0012.060615T1900Z-060615T2300Z/
LYON IA-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-BROOKINGS-LAKE-MOODY-
MCCOOK-MINNEHAHA-TURNER-LINCOLN SD-YANKTON-CLAY SD-UNION-
INCLUDING THE CITIES OF...ROCK RAPIDS...SIBLEY...SPIRIT LAKE...
ORANGE CITY...SIOUX CENTER...SHELDON...PRIMGHAR...SPENCER...
LE MARS...CHEROKEE...STORM LAKE...SIOUX CITY...IDA GROVE...
TYLER...IVANHOE...MARSHALL...SLAYTON...WINDOM...WORTHINGTON...
JACKSON...PIPESTONE...LUVERNE...WAKEFIELD...PONCA...
SOUTH SIOUX CITY...BROOKINGS...MADISON...FLANDREAU...SALEM...
SIOUX FALLS...PARKER...CANTON...YANKTON...VERMILLION...
NORTH SIOUX CITY...ELK POINT
150 PM CDT THU JUN 15 2006

...WIND ADVISORY IN EFFECT UNTIL 6 PM CDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CDT THIS AFTERNOON. 

GUSTY SOUTH TO SOUTHEAST WINDS OF 25 TO 40 MPH CAN BE EXPECTED
THE REST OF THE AFTERNOON AND INTO THE EARLY EVENING. THE WINDS
WILL DECREASE TO 15 TO 30 MPH AFTER 6 PM.

WINDS OF THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT
EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

$$
1 follow-up statement
000 
WWUS73 KFSD 152213
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
513 PM CDT THU JUN 15 2006

.STRONG SOUTHERLY WINDS HAVE DECREASED TO 15 TO 30 MPH IN MOST
AREAS...BELOW WIND ADVISORY CRITERIA.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-055-056-061-062-066-067-069>071-152315-
/O.CAN.KFSD.WI.Y.0012.000000T0000Z-060615T2300Z/
LYON IA-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-BROOKINGS-LAKE-MOODY-
MCCOOK-MINNEHAHA-TURNER-LINCOLN SD-YANKTON-CLAY SD-UNION-
INCLUDING THE CITIES OF...ROCK RAPIDS...SIBLEY...SPIRIT LAKE...
ORANGE CITY...SIOUX CENTER...SHELDON...PRIMGHAR...SPENCER...
LE MARS...CHEROKEE...STORM LAKE...SIOUX CITY...IDA GROVE...
TYLER...IVANHOE...MARSHALL...SLAYTON...WINDOM...WORTHINGTON...
JACKSON...PIPESTONE...LUVERNE...WAKEFIELD...PONCA...
SOUTH SIOUX CITY...BROOKINGS...MADISON...FLANDREAU...SALEM...
SIOUX FALLS...PARKER...CANTON...YANKTON...VERMILLION...
NORTH SIOUX CITY...ELK POINT
513 PM CDT THU JUN 15 2006

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS CANCELLED THE
WIND ADVISORY. 

$$
RSR

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Jun 15, 9:45 AM CDT, 4 hours 5 minutes earlier.

Area forecast discussion, Jun 15, 9:45 AM CDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
945 AM CDT THU JUN 15 2006

.DISCUSSION...
SCT TRW CONT TO FIRE UP ACRS PARTS NW IA THIS MORN BUT SHUD
DISSPIATE BY AROUND 18Z AS MID LEVEL CAP STRENGTHENS. MESO HIGH HAS
FORMED OVR NW IA AND IS BRIEFLY PRODUCING WINDS OF 45 MPH OUT OF THE
SE FM DECAYING TRW. THESE WNDS SHUD DECREASE BUT AS H85 WINDS
INCREASE...WUD EXPECT GUSTY S TO SE WNDS OF 20 TO 35 MPH THRU MOST
OF THE DAY E OF THE JAMES RVR VALLEY. WARMEST TEMPS WL BE ACRS THE
WRN CWA WITH 90 TO 95 COMMON. COOLER ACRS SW MN AND NW IA DUE TO
RAIN COOLED AIR.

FOCUS WL SHIFT TO LATER THIS EVE AND OVERNIGHT AS S/W EJECT OUT OF
CNTRL ROCKIES. CAP WL BREAK FM W AND WUD EXPECT CONVECTION TO
INITIATE OVR FAR SWRN CWA ARND 03Z AND THEN SPREAD NEWD ALONG FNT
WHCIH SHUD BE APPROACHING JAMES RVR VALLEY BY 03Z. SHEAR NOT ALL
THAT IMPRESSIVE SO MAIN THREAT INTIT OVR SW CWA WL BE LARGE
HAIL...AND THEN BECOME MORE OF A HVY RAIN EVENT WITH BEST CHC NR
FNT. FM SCNTRL SD INTO ECNTRL SD...NW OF FSD. CURRENT FCST HAS THIS
FCST WELL. MAY BE HARD TO GET MUCH PRECIP TONIGHT ACRS NW IA ESPEC
FAR SERN CWA.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jun 15, 10:37 AM CDT, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1037 AM CDT THU JUN 15 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-161200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1037 AM CDT THU JUN 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTH CENTRAL SOUTH
DAKOTA THIS EVENING...THEN EXPAND NORTHEAST DURING THE
NIGHT...MAINLY INTO SOUTHEAST SOUTH DAKOTA AND SOUTHWEST
MINNESOTA. SOME OF THE STORMS DURING THE EVENING COULD PRODUCE UP
TO GOLF BALL SIZE HAIL AND WIND GUSTS TO 65 MPH. HOWEVER...AS THE
STORMS EXPAND NORTHEAST OVERNIGHT...THE GREATER THREAT WILL
TRANSITION TO LOCALLY HEAVY RAINFALL FROM SOUTH CENTRAL SOUTH
DAKOTA INTO EAST CENTRAL SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS SHOULD WANE DURING THE MORNING FRIDAY. AN
ISOLATED STORM MAY PRODUCE MARGINALLY SEVERE HAIL...HOWEVER THE
GREATER THREAT WILL BE LOCALLY HEAVY RAINFALL EARLY IN THE DAY.

REDEVELOPMENT OF THUNDERSTORMS WILL BE POSSIBLE THROUGHOUT THE
AREA BY FRIDAY EVENING...PRIMARILY EAST OF A BROOKINGS TO TYNDALL
SOUTH DAKOTA LINE...CONTINUING ACROSS NORTHWEST IOWA THROUGH THE
OVERNIGHT HOURS. SOME SEVERE STORMS MAY BECOME SEVERE FRIDAY
EVENING...WITH LARGE HAIL AND DAMAGING WIND GUSTS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 8 PM SOUTH OF
INTERSTATE 90
AND WEST OF THE JAMES RIVER.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 12:52 AM CDTSevere Thunderstorm WarningFSDCherokee38 min
Jun 15, 1:27 AM CDTSevere Thunderstorm WarningFSDCherokee33 min
Jun 15, 2:22 AM CDTFlash Flood WarningFSDCherokee4 hr
Jun 14, 11:14 PM CDTSevere Thunderstorm WarningFSDGregory46 min
Jun 14, 11:49 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory56 min
Jun 15, 12:39 AM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory51 min
Jun 15, 12:44 AM CDTSevere Thunderstorm WarningFSDBrule46 min
Jun 15, 3:41 AM CDTSevere Thunderstorm WarningFSDBon Homme49 min
Jun 15, 4:29 AM CDTSevere Thunderstorm WarningFSDBon Homme, Yankton31 min
Jun 15, 5:35 AM CDTSevere Thunderstorm WarningFSDDixon40 min

Nearby

Wind Advisories in Iowa, 2006Wind Advisories in South Dakota, 2006Wind Advisories in Minnesota, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.